Hail, Scioto
- When
- September 14, 8:05 PM EST to 8:09 PM EST
- Where
- Scioto County, 1 mi NNE of Franklin Furnace
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.663, -82.843
A wave of low pressure along a frontal boundary produced thunderstorms during the evening hours. One of these storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A wave of low pressure along a frontal boundary produced thunderstorms during the evening hours. One of these storms became severe. The main threat from this storm was large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 14, 6:16 PM EST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 716 PM EDT WED SEP 14 2011 .SYNOPSIS... A STRONG COLD FRONT WILL SWEEP SOUTHEAST THROUGH THE AREA TONIGHT. MUCH COOLER AIR WILL MOVE IN BEHIND THE FRONT FOR THURSDAY AND FRIDAY. CANADIAN HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER PATTERN INTO THE UPCOMING WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... AS OF 22Z...REGIONAL RADAR SHOWS A SOLID PRECIPITATION SHIELD EXTENDING FROM NORTHERN IND BACK INTO SOUTHERN IL. AS A RESULT HAVE SIGNIFICANTLY RAISE POPS ACROSS THE WESTERN CWA THIS EVENING. PREVIOUS DISCUSSION FOLLOWS... A NEARLY STATIONARY FRONT REMAINS DRAPED ACROSS THE SOUTHERN CWA LATE THIS AFTN. AN EMBEDDED SHORTWAVE TROUGH PRODUCING WIDESPREAD RAIN AND THUNDERSTORMS WILL BE PROGRESSING EASTWARD UP THE OHIO VALLEY THIS EVENING. MEANWHILE LONGWAVE TROUGH WILL BE DEEPENING OVER THE GREAT LAKES WITH SURFACE COLD FRONT REFLECTION MOVING SOUTHEAST. MINOR DETAILS REGARDING PHASING OF THESE TWO SYSTEMS WILL DETERMINE PRECIP EVOLUTION...BUT MODELS ARE IN GENERAL AGREEMENT OF THE BIG PICTURE. GIVEN RECENT RADAR TRENDS OF A CONGEALING PRECIP SHIELD...THINK THAT THE SPLIT QPF DEPICTED BY THE 12Z GFS WILL NOT EVOLVE. INCREASING FRONTOGENESIS ALONG NORTHWEST FRONT SHOULD PROVIDE FORCING FOR WIDESPREAD PRECIP ACROSS THE AREA. HAVE HIGHEST POPS ACROSS THE SOUTH WHERE BEST FORCING WILL BE IN PLACE. MARGINAL INSTBY REMAINS ACROSS THE SOUTH...SO HAVE LEFT A MENTION OF THUNDER THERE THROUGH THE EVENING HOURS. HAVE GENERALLY GONE ABOVE GUIDANCE FOR OVERNIGHT LOWS WITH THE CLOUDS AND PRECIP OVER THE AREA. TEMPS WILL BE TRICKIEST ACROSS THE NORTHWEST AND WILL DEPEND ON HOW MUCH COLD AIR IS ABLE TO RUSH IN BEHIND THE FRONT AND IF ANY CLEARING MAY BE ABLE TO WORK IN TOWARD DAYBREAK. DID NOT GO AS COLD AS SOME MODELS SUGGEST BUT UPPER 40S STILL SEEM POSSIBLE. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... RAIN WILL BE EXITING THE SOUTHEAST CWA ON THURSDAY MORNING. SFC HIGH PRESSURE WILL BE BUILDING INTO THE UPPER MS VALLEY DURING THE DAY WITH CONFLUENT NORTHWEST FLOW ALOFT OVER THE GREAT LAKES REGION. SCT TO BKN CU WILL DEVELOP AFTER THE FRONTAL CLOUDS MOVE OUT. THE HIGHEST COVERAGE WILL LIKELY BE OVER CENTRAL OHIO WITH POSSIBLE LAKE ENHANCEMENT FROM NORTHERLY SFC WINDS. STRONG COLD ADVECTION WILL BE PRESENT BEHIND THE DEPARTING COLD FRONT. MODELS ARE INDICATING 2 TO 6 DEG C AIR AT 850 MB OVERSPREADING THE AREA. THEREFORE HAVE NUDGED TEMPS BELOW GUIDANCE BUT DID NOT GO AS LOW AS SOME OF THE RAW MODEL OUTPUT /WHICH SUGGESTS MID 50S IN MANY LOCATIONS/. THE AREA OF HIGH PRESSURE WILL BE SLIDING EAST ACROSS THE GREAT LAKES THROUGH THE REMAINDER OF THE SHORT TERM PERIOD...KEEPING THE FORECAST DRY. THURSDAY NIGHT LOOKS LIKE IT WILL BE THE COLDEST NIGHT WITH MOSTLY CLEAR SKIES AND WINDS DECOUPLING. LOWS WILL BE MUCH BELOW NORMAL IN THE LOWER TO MID 40S...AND CANNOT RULE OUT SOME UPPER 30S IN OUTLYING AREAS. SOME MID AND HIGH LEVEL CLOUDS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT. NORTHEASTERLY WINDS WILL KEEP TEMPERATURES BELOW NORMAL FOR FRIDAY AND FRIDAY NIGHT...BUT CLOUD COVER AND SOME AIRMASS MODERATION WILL ALSO IMPACT THE TEMPERATURE CURVE. WENT WITH MID 60S FOR HIGHS AND MID 40S FOR LOWS...WHICH IS NEAR TO SLIGHTLY BELOW GUIDANCE. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... LOOKS LIKE FAIR WEATHER SATURDAY AND PROBABLY SUNDAY WITH HIGH PRESSURE MOVING SLOWLY OFF TO THE NORTHEAST. A WEAKENING COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY. A STRONGER COLD FRONT PUSHED BY A SHARP UPPER TROUGH WILL CROSS THE AREA ON WEDNESDAY WITH MORE THUNDERSTORMS. TEMPERATURES WILL START OUT BELOW NORMAL WITH HIGHS ON SATURDAY AROUND 70. A WARMING TREND IS THEN EXPECTED WITH HIGHS REACHING THE NEAR NORMAL MID AND UPPER 70S FOR THE REST OF THE PERIOD. && .AVIATION /23Z WEDNESDAY THROUGH MONDAY/... A COMPLEX WEATHER DISTURBANCE WILL LEAD TO UNSETTLED CONDITIONS FOR THE NEXT 12-15 HOURS. RAIN IS CURRENTLY WORKING ITS WAY ACROSS INDIANA...AND WILL BEGIN TO AFFECT THE TAF SITES IN THE NEXT FEW HOURS. WHILE AN ISOLATED THUNDERSTORM IS NOT TOTALLY OUT OF THE QUESTION (ESPECIALLY AT KCVG/KLUK)...THE OVERALL SETUP FAVORS THAT THIS CHANCE IS BETTER TO THE SOUTH AND EAST OF THE TAF SITES. OVERALL...STEADY RAIN (WITH OCCASIONAL MODERATE SHOWERS) WILL OVERSPREAD THE REGION...WITH CEILINGS AND VISIBILITIES EXPECTED TO DROP INTO THE MVFR RANGE. MVFR CEILINGS MAY HANG ON SLIGHTLY ON THURSDAY MORNING...EVEN AFTER THE RAIN DEPARTS. ONCE THE SYSTEM HAS MOVED TO THE EAST OF THE REGION BY LATE THURSDAY MORNING...CONDITIONS WILL CLEAR AND BECOME VFR. HOWEVER...STIFF NORTH WINDS WILL REMAIN IN PLACE ACROSS THE TAF SITES...WITH GUSTS UP TO THE 20 TO 25 KNOT RANGE. OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...SNYDER NEAR TERM...SNYDER SHORT TERM...SNYDER LONG TERM...CONIGLIO AVIATION...HATZOS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 435 AM EDT WED SEP 14 2011 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-150900- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 435 AM EDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
720 PM EDT WED SEP 14 2011
KYZ098-099-142345-
MASON KY-ROBERTSON KY-
720 PM EDT WED SEP 14 2011
...A STRONG THUNDERSTORM WILL AFFECT ROBERTSON AND SOUTHERN MASON
COUNTIES THROUGH 745 PM EDT...
AT 716 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BURIKA...
MOVING NORTH AT 15 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WASHINGTON AND
LEWISBURG.
ALSO...ALHAMBRA...PEED...MOUNT OLIVET...SARDIS...MAYS LICK...SOMO...
LOWELL AND MURPHYSVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
LAT...LON 3845 8407 3859 8404 3858 8400 3863 8386
3859 8373 3847 8380 3845 8386 3848 8394
3846 8397 3843 8399
HATZOSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
810 PM EDT WED SEP 14 2011
KYZ099-100-OHZ081-150045-
LEWIS KY-MASON KY-ADAMS OH-
810 PM EDT WED SEP 14 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ADAMS...
SOUTHEASTERN MASON AND NORTHWESTERN LEWIS COUNTIES THROUGH 845 PM
EDT...
AT 807 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
ORANGEBURG...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...TOLLESBORO AND
MANCHESTER.
ALSO...EPWORTH...SOMO...ORANGEBURG...RECTORVILLE...BRADYSVILLE...
TRINITY AND CONCORD ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 3855 8379 3864 8371 3872 8370 3877 8356
3873 8336 3849 8360 3850 8362 3852 8364
3848 8378
HATZOSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
835 PM EDT WED SEP 14 2011
OHZ088-150100-
SCIOTO OH-
835 PM EDT WED SEP 14 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCIOTO COUNTY
THROUGH 900 PM EDT...
AT 833 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 8 MILES WEST OF
FRANKLIN FURNACE...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FRANKLIN FURNACE...
SCIOTODALE...WHEELERSBURG AND SOUTH WEBSTER.
ALSO...HAVERHILL...SCIOTOVILLE...POWELLSVILLE AND LYRA ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 3861 8286 3867 8286 3868 8288 3874 8288
3875 8288 3875 8292 3881 8288 3886 8270
3885 8265 3876 8265 3873 8269 3869 8269
3867 8276 3860 8274 3857 8282
HATZOSThe Charleston,WV radar (KRLX), 105 km away, was scanning. The volume nearest the first event began at 01:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347293.